Nurse, I am a little concerned with taking Coumadin. Can you please tell me a little more about the medication?
Mr. Jones, the formation of a blood clot in the body involves several substances called clotting factors. Coumadin decreases the body's ability to form blood clots by inhibiting the formation of Vitamin K, which is needed to make clotting factors and prevent bleeding,
Mr. Jones, some possible side effects of Coumadin are easy bruising and bleeding, nausea, vomiting, stomach pain, bloating, gas, and altered sense of taste.
Can you tell me the side effects of the medication?
Mr. Jones, you need to notify the doctor immediately if you experience any of these side effects while taking the Coumadin; red or brown urine, black or bloody stool, severe headache or stomach pain, coughing up blood, dizziness or weakness, vision changes, and unexplainable bruising.
Thank you, I will certainly do so.
Mr. Jones, I am glad you asked that question. We want you to eat a normal, balanced diet but too much vitamin K in your diet can lower the effect of Coumadin. We want you to avoid eating large amounts of leafy green vegetables, as many of them contain large amounts of vitamin K.
Nurse, are there any foods that I should avoid?
Mr. Jones, there was one more thing I needed to mention to you regarding the Coumadin. We need to monitor your INR levels. INR stands for international normalized ratio. We use this result to see how well the Coumadin is working to prevent blood clots. This is a blood test done at a lab every 4 weeks.
That does not sound too difficult, thank you for being so helpful.